Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 148, NWS Tallahassee, FL

June 16, 2016Colquitt County, Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 16, 2016, 3:52 PM EDT for Colquitt County, Grady County, Thomas County, Georgia. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2016, 3:52 PM EDT (19:52 UTC)
Expired
Jun 16, 2016, 4:45 PM EDT
In force
53 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colquitt County, GA, Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 64 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:00 PM EDTTSTM WND DMGCairo, GASEVERAL TREES AND POWER LINES DOWN ACROSS THE COUNTY.
Jun 16, 4:18 PM EDTTSTM WND DMG2 Se Ochlocknee, GATREE DOWN ON POWER LINE RESULTING IN POWER OUTAGE
Jun 16, 4:22 PM EDTTSTM WND DMGThomasville, GASEVERAL TREES AND POWER LINES DOWN ACROSS THE COUNTY. ALSO A PUBLIC REPORT OF LARGE TREES DOWN NEAR THOMASVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS52 KTAE 161952
SVRTAE
GAC071-131-275-162045-
/O.NEW.KTAE.SV.W.0148.160616T1952Z-160616T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHWESTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
  THOMAS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 445 PM EDT

* AT 352 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAIRO...MOVING
  EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  THOMASVILLE...CAIRO...BOSTON...OCHLOCKNEE...PAVO...COOLIDGE...WHIGHAM...
  BARWICK...QUALITY...ENON...HARRELLS STILL...PINE PARK...MOULTRIE
  MUNICIPAL A/P...THOMASVILLE MUNICIPAL A/P...DAWESVILLE...HOLLIS...
  EVERETT...PEOPLES STILL...MURPHY AND CHASTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3066 8375 3066 8380 3078 8437 3107 8437
      3108 8401 3109 8400 3111 8373
TIME...MOT...LOC 1952Z 281DEG 35KT 3087 8420 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN
1 follow-up statement
450 
WWUS52 KTAE 162027
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM EDT THU JUN 16 2016

GAC131-162037-
/O.CAN.KTAE.SV.W.0148.000000T0000Z-160616T2045Z/
GRADY GA-
427 PM EDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR GRADY COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3066 8375 3066 8380 3072 8408 3085 8408
      3087 8407 3088 8408 3092 8408 3097 8412
      3108 8412 3108 8401 3109 8400 3111 8373
TIME...MOT...LOC 2027Z 281DEG 35KT 3080 8381 

$$

GAC071-275-162045-
/O.CON.KTAE.SV.W.0148.000000T0000Z-160616T2045Z/
COLQUITT GA-THOMAS GA-
427 PM EDT THU JUN 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN COLQUITT AND THOMAS COUNTIES...

AT 427 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BOSTON...OR 10
MILES EAST OF THOMASVILLE...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
THOMASVILLE...BOSTON...OCHLOCKNEE...PAVO...COOLIDGE...BARWICK...
AUTREYVILLE...NEWARK...PATTEN...METCALF...QUALITY...DILLON...PASCO...ENON...
MOULTRIE MUNICIPAL A/P...THOMASVILLE MUNICIPAL A/P...EASON...
MERRILLVILLE...DAWESVILLE AND HOLLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3066 8375 3066 8380 3072 8408 3085 8408
      3087 8407 3088 8408 3092 8408 3097 8412
      3108 8412 3108 8401 3109 8400 3111 8373
TIME...MOT...LOC 2027Z 281DEG 35KT 3080 8381 

HAIL...<.75IN
WIND...60MPH
 
$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:49 PM EDT, 3 minutes earlier.

Area forecast discussion, Jun 16, 3:49 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
349 PM EDT THU JUN 16 2016

.NEAR TERM [Through Tonight]...

Convection developed this afternoon across the Florida panhandle,
southeast Alabama and far southwest Georgia. This area also
corresponds with high DCAPE values (higher than the past couple
days) and in particular is co-located with a gradient of higher
DCAPE across the Alabama/Georgia area. This corresponds well with
the severe storms this afternoon. The main threat will continue to
be damaging winds. The HRRR has had a good handle on the storms this
afternoon and suggests, along with other hi-res models, convection
quickly weakening by sunset.

Area remains in an overall troughing pattern overnight with a
subtleshortwave axis over the area this afternoon shifting east
of the CWA tonight. While convection is expected to diminish
quickly by sunset tonight, do expect some activity to re-develop
across mainly the eastern half of the marine area and southeast
part of the CWA late tonight with the highest chances across the
southern extent.

The pattern of above normal low temperatures will continue tonight
with the mid 70s across much of the area.

.SHORT TERM [Friday Through Saturday Night]...

A vigorous shortwave trough currently located over the eastern Great
Lakes is set to dive southeastward across the Mid-Atlantic region
tonight, helping to eject the current broad trough out of the region
and scour out mid and upper level moisture. With seasonably high
boundary layer moisture remaining in place across the region, this
will set the stage for strong to severe convection along the cold
front as it sags southward through the region on Friday afternoon.

Drying at mid and upper levels will allow for strong pre-frontal
surface heating, and coupled with ample low level moisture will
yield instability values generally on the order of 2000-3000 J/Kg
across the region. A ribbon of energy associated with the shortwave
trough over the Atlantic coast will increase mid/upper level shear
(15-25kts at 500mb), supporting the risk for organized storm
structures along the front. At this time, it appears that the
*greatest risk* for severe weather exists across all of our AL, GA,
and far northern FL counties tomorrow, as outlined by the current
SPC day 2 outlook. The *greatest threat* associated with the
strongest storms will be damaging wind gusts, though marginally
severe hail cannot be ruled out.

Timing wise, operational and ECAM model guidance continue to
indicate thunderstorms developing and moving into our northern zones
during the mid to late afternoon hours, with thunderstorms spreading
southward toward the coast into the evening hours. As a result, POPS
are weighted higher north Friday afternoon, with higher POPS
transitioning southward through Friday evening/night. Some rain
chances may linger across the far southern Florida counties on
Saturday as remaining moisture continues to get scoured out of the
area.

High temperatures on Friday will rise into upper 90s away from the
coast, where low to mid 90s will be common. Heat indices will soar
to the mid 100's but appears just below heat advisory criteria.
Saturday will be much more pleasant behind the front, with highs in
the mid to upper 80s across the region.

.LONG TERM [Sunday Through Thursday]...

Upper level ridging and surface high pressure will build into the
region from the north Sunday through early next week, introducing
drier air to the region. Afternoon highs will run several degrees
below seasonal normals on Sunday, before rising to or just above
average by early to mid-week. Rain chances are forecast to remain
below normal (30% or less) for late June during this period.
&&

.AVIATION [Through 18Z Friday]...

Mainly VFR conditions outside of convection.
Due to scattered storm coverage, MVFR to IFR conditions will be
possible when showers and thunderstorms are present. Storms
should dissipate by sunset allowing for VFR conditions to settle
in overnight and into Friday. However, in the morning, ABY and VLD
sites are likely to decrease back to MVFR conditions due to fog.
&&

.MARINE...

Moderate westerly winds are expected to persist through Friday, with
seas generally ranging from 2 to 4 feet. Small crafts should
exercise caution through this period. A cold front approaching the
area from the north will yield increased seas on Friday night/early
Saturday morning, perhaps as high as 5 or 6 feet. Winds are expected
to shift to easterly behind the front this weekend, with decreasing
seas to 2 to 4 feet.
&&

.FIRE WEATHER...

The wet pattern will continue until drier air moves in on Saturday.
Expect high dispersion values in the afternoon. Otherwise, no fire
weather concerns.
&&

.HYDROLOGY...

Locally heavy rainfall from scattered showers and thunderstorms over
the next several days could lead to localized flooding of low lying
and poor drainage areas, especially in urban locations.
However, significant rises on the local river system are not
anticipated from this activity.
&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   75  98  75  88  71 /  20  30  50  40  10
Panama City   79  89  78  87  74 /  20  20  40  30  20
Dothan        75  97  73  86  70 /  10  30  40  20  10
Albany        74  98  72  86  67 /  20  30  50  10  10
Valdosta      74  97  72  86  68 /  20  30  60  30  10
Cross City    76  92  75  87  71 /  30  30  60  50  30
Apalachicola  78  91  78  87  75 /  20  20  40  40  40
&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
     Coastal Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Chaney/Fieux
MARINE...Pullin
FIRE WEATHER...McDermott
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jun 16, 3:20 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT THU JUN 16 2016

FLZ017-018-161945-
LEON FL-INLAND JEFFERSON FL-
320 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND EAST
CENTRAL LEON COUNTIES UNTIL 345 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF TALLAHASSEE...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TALLAHASSEE...CHAIRES...CAPITOLA...WACISSA...CODY...THOMAS CITY...BAUM...
APALACHEE REGIONAL PARK...CHAIRES CROSSROADS...WAUKEENAH AND LLOYD.

LAT...LON 3038 8417 3051 8418 3057 8393 3034 8392
TIME...MOT...LOC 1919Z 270DEG 22KT 3043 8413

15-HARRIGAN
Local storm report, Jun 16, 3:20 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
320 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     1 ESE WALTER F. GEORGE  31.60N 85.06W
06/16/2016                   HENRY              AL   911 CALL CENTER

            TREE DOWN ON STATE HIGHWAY 10 EAST BETWEEN MILE MARKERS
            229 AND 230.

&&

EWESTON
Special weather statement, Jun 16, 3:27 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT THU JUN 16 2016

GAZ143>145-156>158-162015-
DECATUR GA-GRADY GA-BAKER GA-THOMAS GA-MITCHELL GA-MILLER GA-
327 PM EDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR GRADY...SOUTHEASTERN
DECATUR...SOUTHEASTERN MILLER... SOUTHWESTERN BAKER...SOUTHWESTERN
MITCHELL AND NORTHWESTERN THOMAS COUNTIES UNTIL 415 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF NEWTON TO 6 MILES NORTH OF QUINCY...AND MOVING EAST AT
30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAINBRIDGE...CAIRO...PELHAM...WHIGHAM...WEST BAINBRIDGE...ATTAPULGUS...
CLIMAX...VADA...BRANCHVILLE...HARRELLS STILL...LYNN...AMSTERDAM...PEOPLES
STILL...CALVARY...FOWLSTOWN...BOYKIN...LAINGKAT...STEINHAM STORE...GRADY CO
A/P AND ROCKY HILL.

LAT...LON 3111 8407 3068 8418 3070 8471 3121 8469
TIME...MOT...LOC 1926Z 291DEG 25KT 3114 8447 3067 8457

15-HARRIGAN
Special weather statement, Jun 16, 3:37 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM CDT THU JUN 16 2016

FLZ007-008-162015-
NORTH WALTON FL-CENTRAL WALTON FL-
237 PM CDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL
315 PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF DE FUNIAK SPRINGS...MOVING
SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DE FUNIAK SPRINGS...EGLIN AIR FORCE BASE...LIBERTY...NEW HARMONY...
OAKWOOD HILLS...PLEASANT RIDGE...POND CREEK...FOX HILL...MOSSY HEAD...DE
FUNIAK SPRING AIRPORT...ALPINE HEIGHTS AND NEW HOME.

LAT...LON 3082 8639 3087 8624 3062 8607 3055 8639
TIME...MOT...LOC 1937Z 334DEG 14KT 3079 8632

15-HARRIGAN
Local storm report, Jun 16, 3:41 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 N EBENEZER            30.47N 84.59W
06/16/2016                   GADSDEN            FL   911 CALL CENTER

            TREE DOWN ON BEAR CREEK ROAD

&&

EWESTON
Local storm report, Jun 16, 3:42 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT THU JUN 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 N QUINCY AIRPORT      30.63N 84.59W
06/16/2016                   GADSDEN            FL   911 CALL CENTER

            TRAMPOLINE BLOWN ACROSS MAGNOLIA GLEN ROAD.

&&

EWESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:57 AM EDTSpecial Weather StatementTAECalhoun, Dougherty48 min
Jun 16, 9:23 AM EDTSpecial Weather StatementTAEMitchell52 min
Jun 16, 10:18 AM EDTSpecial Weather StatementTAEColquitt, Grady, Mitchell, Thomas, Tift42 min
Jun 16, 11:20 AM EDTSpecial Weather StatementTAEBrooks, Lanier, Lowndes40 min
Jun 16, 11:30 AM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes45 min
Jun 16, 2:06 PM EDTSevere Thunderstorm WarningTAEEarly39 min
Jun 16, 2:12 PM EDTSpecial Weather StatementTAEClay48 min
Jun 16, 2:28 PM EDTSevere Thunderstorm WarningTAEDecatur, Early, Miller, Seminole47 min
Jun 16, 3:02 PM EDTSevere Thunderstorm WarningTAEDecatur, Miller, Seminole28 min
Jun 16, 3:13 PM EDTSpecial Weather StatementTAEMiller17 min
Jun 16, 3:27 PM EDTSpecial Weather StatementTAEDecatur, Grady48 min
Jun 16, 4:06 PM EDTSpecial Weather StatementTAEColquitt, Mitchell39 min
Jun 16, 4:36 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas24 min
Jun 16, 4:58 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes47 min
Jun 16, 5:20 PM EDTSpecial Weather StatementTAETift40 min
Jun 16, 5:38 PM EDTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Irwin, Tift37 min
Jun 16, 5:41 PM EDTSpecial Weather StatementTAELowndes19 min
Jun 16, 6:13 PM EDTSpecial Weather StatementTAEBerrien47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.